Welcome to the Mood Disorders Forum. Questions in this forum are being answered by Peter Forster, MD and topics covered are anxiety, bipolar, depression, panic disorder, post traumatic stress disorder and stress.
Looking back I have had two possible manic episodes, although I still have not been officially diagnosed, I am starting a mood stabilizer (200mg lamictal). After both episodes it seemed like it took my brain several months to recover, the first time the episode happened in 2009 it took me over 10 months to get back to 100% normal. This recent episode happened in July and im still not totally well, although much improved.
Do manic episodes damage the brain? My symptoms are low mood, inability to concentrate, low motivation, periods of bad anxiety, periods of feeling spacy/detected ect; it feels like my brain really took a hit-- it feels like its just not working 100%. My prefrontal cortex feels like it is not working, like it is heavy and/or empty at times. This is identical to what happened in 2009. If manic episodes do cause damage, is there any way to speed up the recovery? I read that lithium regenerates brain cells, will it help speed recovery? Also, does lamictal help heal the brain as well? This is really effecting my ability to work/take care of my life's responsibilities. Thank you for taking the time to read this and I really appreciate it.
Mood episodes have two effects on brains. The first and most important one is that they significantly impact executive function and immediate recall (digit span)... which means that it is much harder to process information. Unfortunately this effect is the slowest one to respond to treatment. Several studies suggest that full return to normal function takes 3 to 6 months (although significant improvement happens much earlier than that) after mood returns to normal
The second effect is that mood episodes seem to be associated with loss of neuron branches (grey matter). This effect is one that happens very gradually and is most significant in people who have had a lifetime of episodes. In other words I expect that you should have full recovery.
The second effect is the one that lithium appears to counteract...
Thank you Doctor for your reply. I really wish you could be my Doctor. Right now my psychiatrist can only see me for 10 minutes so I do not have much time to talk to him. I know you cannot treat over the internet, but I am considering asking my Doc to add a very low dose of lithium, say 300mg, to my lamictal to increase my brain's healing/insurance against another episode. Would this be a good idea in your opinion? I really need to do all I can to make sure this never happens again...
I have been previously diagnosed with ADHD and treated with low dose 5mg adderall (adderrall) several years ago with good results. Sadly adderall (adderrall) is not on the market in China, only ritalin. My cognitive abilities are really hurting right now, would a low dose of ritalin be dangerous for someone recovering from manic episode damage?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.